Texas, 2008

Winter Weather in Texas, December 8 to 9, 2008

December 8 to 9, 2008 · NWS LUB · 1 event in 1 county or zone

An arctic cold front pushed southward over the west Texas South Plains during the evening hours of the 8th, and light snow began to fall over much of the South Plains region overnight and into the morning hours of the 9th. Although no snow accumulations occurred, the onset of freezing temperatures and light wintry precipitation contributed to at least one vehicular accident in Lubbock.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An arctic cold front pushed southward over the west Texas South Plains during the evening hours of the 8th, and light snow began to fall over much of the South Plains region overnight and into the morning hours of the 9th. Although no snow accumulations occurred, the onset of freezing temperatures and light wintry precipitation contributed to at least one vehicular accident in Lubbock. A motorist lost control of his pickup truck on west Loop 289 near 23rd Street around midnight CST, and was treated for minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 8:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 8, 8:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
822 PM CST MON DEC 8 2008

.UPDATE...
VIGOROUS UPPER LOW OVER THE SOUTH PLAINS WILL RAPIDLY TRANSLATE
EAST AND EXIT THE SOUTH PLAINS REGION IN THE NEXT COUPLE OF HOURS.
SUBSIDENCE HAS KICKED IN WITH CLEARING SKIES AND SLIGHTLY DRIER LOW
LEVELS ON THE CAPROCK. REMAINING LIGHT RAIN SHOWERS OVER THE
ROLLING PLAINS WILL LIKELY DISSIPATE BY 03Z.

WELL ADVERTISED WIND SHIFT NOW PUSHING THROUGH THE PANHANDLE AND
APPEARS TO BE SLIGHTLY FASTER. BRUNT OF THE COLD AIRMASS STILL
FURTHER NORTH OVER SOUTHERN COLORADO AND KANSAS. HAVE UPDATED WIND
GRIDS TO ACCOUNT FOR A SLIGHTLY FASTER WIND SHIFT OVER THE
NORTHERN COUNTIES AND TWEAKED WINDS OVER CENTRAL AND SOUTHERN
COUNTIES FOR THE OVERNIGHT.

IN ADDITION...LIGHTNING STRIKES WERE SHOWING UP OVER SOUTHERN UTAH
AND NEAR THE NORTHERN ARIZONA/NEW MEXICO STATE LINE. THIS AHEAD OF
THE NEXT UPPER LOW STILL PROGGED TO IMPACT THE SOUTH PLAINS
TOMORROW. INHERITED FORECAST POPS AND WINTER WEATHER PRODUCTS
STILL LOOK ON TRACK AND NO ADDITIONAL CHANGES ARE NEEDED ATTM.

WILL HAVE TO WATCH THE POTENTIAL FOR ADVISORY LEVEL WINDS BEHIND
THE COLD FRONT TOMORROW. GUIDANCE IS CLUSTERED AROUND THE 27 TO
30KT SUSTAINED WIND SPEED FOR MIDDAY TOMORROW. WILL RE-EVALUATE
THIS POTENTIAL ONCE ALL OF THE 00Z GUIDANCE COMES IN.  KW

&&

.AVIATION...
RAPIDLY IMPROVING CONDITIONS EXPECTED AT BOTH TERMINALS FOR THE
CRITICAL TAF PERIOD. VFR CONDITIONS EXPECTED FOR THE FIRST HALF OF
THE NIGHT FOLLOWED BY A STRONG EARLY MORNING COLD FRONT AND ONSET
OF WINTRY PRECIPITATION LATER IN THE DAY. DETAILS OF THIS TO BE
HASHED OUT WITH LATER FORECAST PERIODS.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  36  16  50  24 /  70  80   0   0   0
TULIA         34  38  16  49  24 /  40  80   0   0   0
PLAINVIEW     35  39  17  50  25 /  30  70   0   0   0
LEVELLAND     37  37  21  51  26 /  30  70   0   0   0
LUBBOCK       38  39  22  50  28 /  20  60   0   0   0
DENVER CITY   38  38  23  51  26 /  20  60  10   0   0
BROWNFIELD    39  39  23  51  28 /  20  50  10   0   0
CHILDRESS     39  39  25  49  28 /  20  50  10   0   0
SPUR          43  43  25  50  28 /  10  50  10   0   0
ASPERMONT     45  45  26  50  28 /  10  50  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES: TXZ021>023-027>029-033.

&&

33/17/33
Hazardous weather outlook, Dec 8, 7:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CST MON DEC 8 2008

TXZ021>044-091200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
718 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT AND VIGOROUS UPPER LEVEL STORM SYSTEM WILL
BRING A COMBINATION OF STRONG NORTHERLY WINDS AND ACCUMULATING
SNOWFALL ON TUESDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF
ONE TO TWO INCHES IS CURRENTLY EXPECTED OVER THE EXTREME
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS. STRONG NORTHERLY
WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS MAY ALSO CREATE AREAS OF
BLOWING SNOW WITH REDUCED VISIBILITIES TUESDAY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

KW

In the hours before

Local storm report, Dec 8, 4:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 7 WNW DENVER CITY       33.01N 102.94W
12/08/2008  E65.00 MPH       YOAKUM             TX   MESONET

0315 PM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.83W
12/08/2008  E58.00 MPH       YOAKUM             TX   MESONET

0335 PM     NON-TSTM WND GST 1 ENE MORTON            33.73N 102.74W
12/08/2008  E59.00 MPH       COCHRAN            TX   MESONET

&&

KWIDELSKI
Local storm report, Dec 8, 5:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     NON-TSTM WND GST REESE CENTER            33.59N 102.03W
12/08/2008  E58.00 MPH       LUBBOCK            TX   TRAINED SPOTTER

            WIND GUST TO 58 MPH AT THE TOWER.

0455 PM     NON-TSTM WND GST 6 SSW WOLFFORTH         33.43N 102.05W
12/08/2008  E60.00 MPH       LUBBOCK            TX   MESONET

&&

KWIDELSKI
Local storm report, Dec 8, 5:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     NON-TSTM WND GST REESE CENTER            33.59N 102.03W
12/08/2008  M58.00 MPH       LUBBOCK            TX   TRAINED SPOTTER

            WIND GUST TO 58 MPH AT THE TOWER.

0455 PM     NON-TSTM WND GST 6 SSW WOLFFORTH         33.43N 102.05W
12/08/2008  M60.00 MPH       LUBBOCK            TX   MESONET

&&

KWIDELSKI
Local storm report, Dec 8, 5:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 7 WNW DENVER CITY       33.01N 102.94W
12/08/2008  M65.00 MPH       YOAKUM             TX   MESONET

0315 PM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.83W
12/08/2008  M58.00 MPH       YOAKUM             TX   MESONET

0335 PM     NON-TSTM WND GST 1 ENE MORTON            33.73N 102.74W
12/08/2008  M59.00 MPH       COCHRAN            TX   MESONET

&&

KWIDELSKI
Local storm report, Dec 8, 7:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 7 WNW DENVER CITY       33.01N 102.94W
12/08/2008  M65.00 MPH       YOAKUM             TX   MESONET

0315 PM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.83W
12/08/2008  M58.00 MPH       YOAKUM             TX   MESONET

0335 PM     NON-TSTM WND GST 1 ENE MORTON            33.73N 102.74W
12/08/2008  M59.00 MPH       COCHRAN            TX   MESONET

0453 PM     NON-TSTM WND GST REESE CENTER            33.59N 102.03W
12/08/2008  M58.00 MPH       LUBBOCK            TX   TRAINED SPOTTER

            WIND GUST TO 58 MPH AT THE TOWER.

0455 PM     NON-TSTM WND GST 6 SSW WOLFFORTH         33.43N 102.05W
12/08/2008  M60.00 MPH       LUBBOCK            TX   MESONET

&&

KWIDELSKI
Special weather statement, Dec 8, 7:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CST MON DEC 8 2008

TXZ024>026-030>032-034>044-090930-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-CROSBY-
DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON...ASPERMONT
723 PM CST MON DEC 8 2008

...WINTRY CONDITIONS ARE EXPECTED TUESDAY WITH SOME LIGHT SNOW
POSSIBLE...

A POTENT UPPER LEVEL LOW PRESSURE SYSTEM AND A STRONG COLD FRONT
WILL COMBINE TO BRING A CHANCE OF LIGHT SNOW AND STRONG NORTH
WINDS ON TUESDAY. ALTHOUGH ACCUMULATION POTENTIAL FOR SNOW APPEARS
LOW...FORECAST SOLUTIONS SUGGEST AT LEAST A POSSIBILITY FOR MORE
STEADY SNOW OVER SOME AREAS ACROSS THE NORTH AND WEST LATER ON
TUESDAY. NORTH WINDS WILL GUST CLOSE TO 40 MPH WHILE TEMPERATURES
IN THE LOWER TO MIDDLE 40S DROP INTO THE 30S DURING THE AFTERNOON.
THIS MAY PRODUCE WIND CHILL READINGS IN THE 20S OR EVEN TEENS AT
TIMES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
December 8, 10:00 PM CST to December 9, 6:00 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137893.